MAUDE Adverse Event Report: ETHICON INC. SFXSYM PDS+ UNI VIO 9IN 2-0 SA SH; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSYM PDS+ UNI VIO 9IN 2-0 SA SH; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1A421
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Adhesion(s) (1695); Unspecified Infection (1930); Pain (1994); Obstruction/Occlusion (2422); Fluid Discharge (2686)
Date of Event 05/08/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned to date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: hardware/explant removal due to: --> intestinal obstruction, device removal and bowel repair, if no, was there any additional medical intervention required such as x-rays, additional procedures, prescriptions?--> second surgery and new hospitalization, patient status/ outcome / consequences --> yes, patient consequence description/was there a clinical outcome experienced by the patient (infection, inflammation, etc.)?--> pain, was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: --> unknown, if yes, describe --> removal of the device and new surgery for bowel repair, attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, weight, bmi at the time of index procedure.Name of index surgical procedure? the diagnosis and indication for the index surgical procedure? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? did the surgeon then proceed with wound closure in the opposite direction of the first pass? was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? were two reverse stitches performed across the incision prior to closure? when completing the closure with the stratafix symmetric/spiral suture, was the free end cut flush with the surface of the tissue? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? can you describe the appearance of the stratafix suture during second procedure? what symptoms did the patient experience following the index surgical procedure? onset date? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? surgeon¿s name?.
 
Event or Problem Description
It was reported that a patient underwent an open bowel wall repair on (b)(6) 2025 and barbed suture was used.The patient was discharged on the fourth day after the procedure, but on the tenth day after the procedure, he returned to the emergency room in severe pain and had to undergo further surgery.This time, laparoscopically, they discovered an intestinal obstruction caused by the barbed suture getting caught in a loop of bowel.The re-operation was successful, but the doctor needs to know what he did technically wrong with the closure to cause this obstruction.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) this is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Additional information: a2, b7, e1, h3, h6.Additional information was requested, and the following was obtained: surgeon¿s name: (b)(6), hospital: (b)(6), patient: male, 70 years old, with personal pathological history of cirrhosis, high bmi (not specified), hypoproteinemia, and thoracolumbar hernia.Operation with the device on (b)(6) 2025, discharged on (b)(6) 2025, readmission through emergency on (b)(6) 2025, alarm/complaint filed on (b)(6) 2025.Device: stratafix symmetric pds plus caliber 3-0, ref sxpp1a421 lot 100au3, 1 unit.Use the device following the closure recommendation indicated by jnj, changing direction at the beginning and end of the suture.Leave a small extraperitoneal suture tail.No anomalies detected in the suture.Procedure: eventroplasty (hernia repair) preperitoneal with closure of the intercostal space in the right subcostal flank.After 10 days of primary procedure, the patient returns to the emergency department, and during laparoscopy, it is found that there is an adhesion of the stratafix symmetric suture to an intestinal loop.They operate on him, and after the procedure, he recovers well but maintains drainage due to infection of the mesh placed during the eventroplasty.He has received antibiotic treatment for this incident, which he has already completed.The doctor states that since the incision is lateral where the peritoneum has no omentum or surrounding fat, a finer suture (spiral type, sxpp1b453) should be used to avoid this, as in the midline the omentum does protect the intestinal loops, which does not occur in the flank (in this case, the right) below the subcostal.H6 component code: g07002 - device not returned.H6 investigation findings: c22 - photo review.Photo evaluation: this is an analysis for a photo submitted to ethicon for evaluation.During the visual analysis, the following was observed: the photo shows the surgery and the tube of a device.The suture is not visible in the image.Based on the photo review, the event reported is not confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the device was not returned our evaluation is limited.We value the opportunity to fully analyze the device upon its return.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.We value your assistance in providing us an opportunity to evaluate the reported event as all information reported to our company is critical to our continuous improvement efforts.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.

Brand Name
SFXSYM PDS+ UNI VIO 9IN 2-0 SA SH
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22081102
Report Number2210968-2025-05836
Device Sequence Number9547951
Product Code NEW
UDI-Device Identifier10705031245341
UDI-Public(01)10705031245341(17)260331(10)100AU3
Combination Product (Y/N)Y
Initial Reporter CountrySP
PMA/510(K) Number
K141776
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Catalogue NumberSXPP1A421
Device Lot Number100AU3
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/09/2025
Supplement Date Received by Manufacturer06/20/2025
Initial Report FDA Received Date05/23/2025
Supplement Report FDA Received Date07/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale